Thunderstorm Wind, Campbell
- When
- July 13, 5:59 PM MST
- Where
- Campbell County, 11.55 mi NW of Echeta
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.584, -106.000
A severe thunderstorm developed over west central Campbell County and tracked east-southeast into southwest Crook County before weakening. The storm produced large hail and wind gusts over 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over west central Campbell County and tracked east-southeast into southwest Crook County before weakening. The storm produced large hail and wind gusts over 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 13, 4:09 PM MST, 1 hour 50 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 509 PM MDT Tue Jul 13 2021 .DISCUSSION...(This Evening Through Tuesday) Issued at 154 PM MDT Tue Jul 13 2021 Current surface analysis shows a frontal boundary stalling out along the South Dakota and Nebraska state line. Upper level analysis has shows high pressure over the southwest US, with weak ridging extending into the Rockies. A shortwave trough is located over the intermountain west and water vapor imagery shows a couple of weak waves moving into the western high plains. Latest radar imagery shows a couple of isolated storms over northeastern Wyoming, the northern Black Hills and the eastern foothills. Temperatures range from the upper 60s in the hills to the mid 80s on the plains. Winds are east to southeast at 10 to 20 mph. Storms will continue to develop and move east this afternoon and evening. Steep lapse rates with MLCAPE of 1000-1500 J/kg combined with the approaching shortwaves will result in a favorable environment for severe thunderstorms. Effective bulk shear of 45- 50kt will promote some isolated supercell development early this evening with the storms evolving into an MCS later this evening around the Black Hills. The primary threat from the storms late this afternoon and evening will be severe wind and hail. With precipitable water values forecast to be as high as over 150 percent of average, some heavy rainfall can be expected as well. Many areas will likely receive beneficial rainfall, especially from far northeast WY to the Black Hills area and toward south central SD. The heavier rainfall will move east of the area late tonight, with lingering chances for showers and storms across most of the area late tonight and Wednesday as the trough moves across the northern Plains. Isolated stronger storms are possible toward Wednesday afternoon over the Black Hills area and maybe far southern SD. Wednesday will be cooler with lingering showers/storms in the morning. Highs on Wednesday will be 10 to 15 degrees below average with upper 60s in the Black Hills and mid to upper 70s on the plains. After the trough moves well east of the region Wednesday night, warmer air will return for the rest of the week, and especially by the weekend, as ridging builds over the Rockies and eventually into the Plains. Highs will be back into the 90s across much of the plains by the weekend. At this point, it looks mainly dry through the extended forecast period, with isolated storms possible late Friday into the first half of the weekend, especially to the east of the Black Hills. However, by late in the weekend, high pressure aloft will likely build, resulting in hot and dry conditions into the middle of next week. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 504 PM MDT Tue Jul 13 2021 A broken line of TSRA will develop across northeast WY early this evening, then spread into western SD by mid evening, then central SD around midnight. Expect some severe storms this evening, with the main threat being wind gusts over 50kts. MVFR cigs (and localized IFR over higher terrain) are expected to develop late tonight across much of the region. Cigs will improve by Wednesday afternoon. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 535 AM MDT Tue Jul 13 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 535 AM MDT Tue Jul 13 2021 /635 AM CDT Tue Jul 13 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk for severe weather this evening across northeastern WY and western SD. The primary concern is damaging winds, but large hail is also possible. The grassland fire danger will reach the high category across portions of the northwestern SD plains this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Some showers and storms may linger into Wednesday. An isolated strong storm cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
646 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND GST 8 NW ROCKYPOINT 44.99N 105.20W
07/13/2021 M62 MPH CAMPBELL WY TRAINED SPOTTER
JUST STARTING TO RAIN AND A LOT OF CLOUD TO CLOUD
LIGHTNING.
&&
MLSThe Billings radar (KBLX), 248 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Marble sized hail covered the ground.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963671, 963672, 963673, 963674, 963675, 963676.